Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 82, NWS Pittsburgh, PA

August 17, 2002Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 17, 2002, 12:18 AM EDT for Lawrence County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2002, 12:18 AM EDT (04:18 UTC)
Expired
Aug 17, 2002, 3:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 170418
FFWPBZ
PAC073-170715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1217 AM EDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA

* UNTIL 315 AM EDT

* AT 1215 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 2 TO 2 AND 
A HALF INCHES OF RAIN ALONG SEVERAL STREAMS AND CREEKS IN THE 
NORTHEASTERN PART OF LAWRENCE COUNTY...NORTHEAST OF NEW CASTLE AND 
NORTHEAST OF HARLANSBURG.

* OTHER STREAMS IN THE FLOODING AREA INCLUDE...TAYLOR RUN...HOTTENBAUGH 
RUN...SLIPPERY ROCK CREEK...NESHANNOCK CREEK.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 11:17 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 16, 11:17 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1117 PM EDT FRI AUG 16 2002

UPDATED ZONES FOR FLOOD WATCH TIL 6 AM. MOIST FLUX CONV JUST N OF PIT,
WHERE PRECIP WATER OVR 2. TSTMS STRETCHED OUT W TO E AND MOVG SLOWLY
OVR SAME COUNTIES. EXPECT THIS TO DIMINISH BY DAWN, THEN WAIT FOR NEW
ROUND OF CONVECTION SATURDAY, AS FRONT TO THE NW TRIES TO GET THRU MY
CWA.

.PBZ...
MD...NONE.
OH...FLOOD WATCH TIL 6 AM OHZ041.
PA...FLOOD WATCH TIL 6 AM PAZ008-009-013>016-020-022.
WV...NONE.

In the hours before

Special weather statement, Aug 16, 8:53 PM EDT, 3 hours 25 minutes before
PAZ007-008-013-014-170145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
853 PM EDT FRI AUG 16 2002

...THUNDERSTORMS STRETCHED ACROSS MERCER COUNTY...

THUNDERSTORMS EXTENDED FROM SHARON EAST TO MERCER AND INTO VENANGO
COUNTY NEAR KENNERDELL. THE STORMS WERE MOVING EAST ABOUT 20 MPH.
THE GREATEST THREAT FROM THESE STORMS WILL BE HEAVY RAIN. UP TO AN
INCH AND ONE HALF OF RAIN COULD FALL WITH THESE STORMS. ALSO...BE ON
THE ALERT FOR FREQUENT LIGHTNING AND BRIEF GUSTY WINDS.
Special weather statement, Aug 16, 9:07 PM EDT, 3 hours 11 minutes before
PAZ009-015-016-170200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
907 PM EDT FRI AUG 16 2002

THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING INTO CLARION AND
JEFFERSON COUNTIES. THUNDERSTORMS WERE SCATTERED ACROSS JEFFERSON
COUNTY...PENNSYLVANIA JUST SOUTH OF BROOKVILLE. THE STORMS
STRETCHED WEST THROUGH SOUTHERN VENANGO AND MERCER COUNTIES. THESE
STORMS WILL CONTINUE EAST AND SHOULD GRADUALLY DIMINISH.
HOWEVER...THEY WILL PRODUCE SOME VERY HEAVY RAIN OF UP TO ONE HALF
INCH. ALSO...BE ON THE ALERT FOR FREQUENT DANGEROUS LIGHTNING AND
BRIEF GUSTY WINDS.

BE ALERT FOR THE PONDING OF WATER AND POOR VISIBILITY ALONG ON
INTERSTATE 80 FROM MERCER TO CLARION.
Local storm report, Aug 16, 10:05 PM EDT, 2 hours 13 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1005 PM EDT FRI AUG 16 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    SHARON                    PA   FLOODING
08/16/02   MERCER                         BASEMENT WALL OF HOUSE
                                          DESTROYED BY RUSHING FLOOD
                                          WATERS. NUMEROUS ROADS AND
                                          OTHER BASEMENTS FLOODED.
Special weather statement, Aug 16, 10:09 PM EDT, 2 hours 9 minutes before
OHZ040-041-PAZ013-014-020-170315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1009 PM EDT FRI AUG 16 2002

...THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE REGION...

A LINE OF THUNDERSTORMS WAS PUSHING SOUTHEAST ACROSS LAWRENCE COUNTY
AND WILL BE MOVING INTO COLUMBIANA COUNTY. THE STORMS WILL STRETCH
FROM NEW CASTLE TO SALEM BY 1030 PM TO 1040 PM. STORMS WILL ALSO
MOVE INTO NORTHERN BUTLER COUNTY BY 1045 PM. LOOK FOR VERY HEAVY
RAIN OF UP TO ONE INCH...FREQUENT DANGEROUS LIGHTNING...AND BRIEF
GUSTY WINDS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:22 PM EDTFlash Flood WarningPBZMercer113 min
Aug 16, 11:07 PM EDTFlash Flood WarningPBZMercer113 min

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.